Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Burlington, VT

June 9, 2005Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jun 9, 2005, 5:22 PM EDT for Essex County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 5:22 PM EDT (21:22 UTC)
Expired
Jun 9, 2005, 8:15 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, NY

The radar

The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:24 PM EDTFLASH FLOODCrown Point, NYROUTE 9N IN TOWN OF CROWN POINT CLOSED DUE TO DEBRIS AND WATER ON ROAD.
Jun 9, 6:24 PM EDTFLASH FLOODMoriah, NYTARBELL HILL ROAD CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 092122
FFWBTV
NYC031-100015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
522 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 815 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAINFALL ON THE ORDER OF 1.5 TO 2.5 INCHES ACROSS MUCH
  OF ESSEX COUNTY. RAINFALL AMOUNTS IN EXCESS OF 1 INCH IN AN HOUR 
  HAVE ALSO BEEN REPORTED BY AUTOMATED RAIN GAGES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILMINGTON...WILLSBORO...WADHAMS...UPPER JAY...UNDERWOOD...
  MINEVILLE...LEWIS...LAKE PLACID...KEENE VALLEY...KEENE...JAY AND
  ELIZABETHTOWN.

RIVERS MOST LIKELY TO BE AFFECTED ARE THE BOQUET...INCLUDING THE 
TOWNS OF NEW RUSSIA AND ELIZABETHTOWN...THE EAST BRANCH OF THE 
AUSABLE RIVER...AND PUTNAM CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. IN ADDITION...MUDSLIDES ARE POSSIBLE
IN HILLY TERRAIN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BURLINGTON.

LAT...LON 4400 7408 4391 7344 4449 7340 4433 7406

$$

JMG
2 follow-up statements
000 
WGUS71 KBTV 092238
FFSBTV
NYC031-100015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT THU JUN 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM EDT FOR ESSEX
COUNTY IN NEW YORK STATE...

AT 630 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROADS CLOSED ACROSS ESSEX COUNTY IN NEW YORK STATE. OVER 2 INCHES OF 
RAIN HAS FALLEN ACROSS PORTIONS OF ESSEX COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILMINGTON...
WILLSBORO...WADHAMS...UPPER JAY...UNDERWOOD...NORTH HUDSON...
MORIAH...MINEVILLE...LEWIS...LAKE PLACID...KEENE VALLEY...KEENE...
JAY...ELIZABETHTOWN...CROWN POINT CENTER AND CROWN POINT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. THE AUSABLE RIVER WILL BE 
RISING VERY QUICKLY OVER THE NEXT 2 HOURS AND MAY FLOOD. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

LAT...LON 4377 7403 4382 7345 4423 7339 4449 7340
      4437 7410

$$

MURRAY/WFO BTV
000 
WGUS71 KBTV 100019
FFSBTV
NYC031-100025-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
818 PM EDT THU JUN 9 2005

...THE FLASH FLOOD WARNING FOR ESSEX COUNTY EXPIRED AT 815 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR AND AUTOMATED RAIN GAUGES 
INDICATED THAT AT LEAST 2 TO 3 INCHES OF RAIN FELL ACROSS EASTERN 
ESSEX COUNTY IN NEW YORK STATE THIS EVENING. NUMEROUS ROADS ACROSS 
EASTERN ESSEX COUNTY HAVE BEEN IMPACTED BY HIGH WATER. OTHER MAJOR 
RIVERS AND STREAMS...LIKE THE AUSABLE RIVER AND THE PUTNAM CREEK 
WERE RISING RAPIDLY AS OF AROUND 8 PM. 

PAY ATTENTION TO ROAD CLOSURE SIGNS AND INSTRUCTIONS FROM LOCAL 
OFFICIALS ON HOW TO DEAL WITH THE FLOODING THAT HAS ALREADY OCCURRED 
ACROSS THE COUNTY. DO NOT DRIVE ACROSS FLOODED ROADWAYS. TURN 
AROUND...DON/T DROWN.

LAT...LON 4377 7403 4382 7345 4423 7339 4449 7340
      4437 7410

$$

MURRAY/WFO BTV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 1:55 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 9, 1:55 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT THU JUN 9 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
MAIN SHORT TERM WEATHER HIGHLIGHTS WILL BE WARM...HAZY AND HUMID
CONDITIONS...ALONG WITH A DAILY CHC OF SHOWERS AND THUNDERSTORMS AS
BROAD SUBTROPICAL HIGH DOMINATES AND POLAR JET AXIS RETREATS
NORTHWARD INTO CANADA. LATEST SYNOPTIC MAP NOW INDICATING WEAK SFC
TROUGH ACROSS AREA YESTERDAY HAS VIRTUALLY DISSOLVED TODAY DUE TO
AMPLE MIXING AND BROAD SW FLOW ALOFT. FCST AREA TO REMAIN ON
PERIPHERAL SW FLOW ON BACK SIDE OF BERMUDA SFC HIGH AND UNDER BROAD
MID LVL RIDGE AXIS THROUGH THE ENTIRE SHORT TERM...WITH AIRMASS
RESEMBLING MORE OF A SUMMERTIME SOUTHEASTERN U.S. PATTERN THAN ONE
IN NEW ENGLAND. WITH LACK OF ANY STRONG FORCING MECHANISM...
CONVECTIVE ACTIVITY WILL BE PRIMARILY AIRMASS IN NATURE...WITH
INITIAL TRIGGERING ALONG OLD OUTFLOW BOUNDARIES AND ACROSS HIGHER
TERRAIN EARLY IN THE DAY. WILL THUS HIGHLIGHT HIGHER CHC POPS DURING
AFTERNOON HOURS EACH DAY...AND LOWER TO SLT CHC POPS DURING
OVERNIGHT PERIODS. WBZ HEIGHTS APPEAR HIGH ENOUGH AND BNDRY LYR TO
MID LVL WIND PROFILES APPEAR WEAK ENOUGH TO PRECLUDE WIDESPREAD SVR
THREAT AT THIS TIME. MAIN CONCERN WOULD BE HEAVY RAINFALL DUE TO
WARM CLOUD DEPTHS OF 3-4 KM...AND RELATIVELY HIGH EQ LVLS.
TEMPERATURES TO REMAIN WARM...AND PER LATEST 850 HPA TEMP PROGS OF
15-17C ACROSS AREA TOMORROW THROUGH SUNDAY...AGREE WITH LAST NIGHTS
IDEA OF NUDGING MAX TEMPS SLIGHTLY HIGHER THAN MOS ACROSS THE BOARD
HERE. SUMMERTIME NATURE OF AIRMASS...ALONG WITH LIGHT BNDRY LYR FLOW
ALSO ARGUES FOR HAZY CONDTIONS DURING DAY...AND PATCHY FOG DURING
OVERNIGHT HOURS...ESP ACROSS AREAS THAT RECEIVE RAINFALL DURING
PRIOR AFTERNOON.
&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
CHANGEABLE WEATHER IN THE EXTENDED PERIOD WITH A BACKDOOR COLD FRONT
PUSHING INTO THE REGION FROM THE NORTHEAST MONDAY INTO TUESDAY.
EXPECT COOLER TEMPS ACROSS THE EASTERN SEGMENT OF THE FORECAST
AREA...WITH TEMPS WARMING AS YOU HEAD WEST. ON WEDNESDAY INTO
THURSDAY...AN APPROACHING LOW PRESSURE SYSTEM WILL BRING TROPICAL
MOISTURE INTO THE STATIONARY FRONT. RESULT OF ALL THIS IS LOW CHC
POPS THRU THE PERIOD. CONVERGENCE ALONG THE BACKDOOR FRONT
MONDAY/TUESDAY...FOLLOWED BY WARM FRONTAL SITUATION WEDNESDAY INTO
THURSDAY WILL ALL KEEP A CHANCE FOR SHOWERS/THUNDERSTORMS IN THE
FORECAST.
&&

.AVIATION...
CONVECTION STARTING TO POP ACROSS NRN ADRNDKS ATTM.  THIS IS THE
MAIN AVIATION CONCERN INTO THE EVENING.  WILL SEE AREAS OF FOG AND
HAZE OVERNIGHT ESPECIALLY WHERE PCPN OCCURS THIS AFTERNOON. EXPECT
VSBYS TO DROP TO BELOW 1 MILE IN SPOTS TNT...ESPECIALLY IN THE
ADIRONDACK VLYS.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JMG
LONG TERM...GH
AVIATION...CM
Hazardous weather outlook, Jun 9, 4:06 AM EDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
406 AM EDT THU JUN 9 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-100805-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
406 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
A WEAK SURFACE BOUNDARY LOCATED ACROSS CENTRAL NEW YORK INTO SOUTHERN
VERMONT THIS MORNING WILL SLOWLY LIFT NORTH TOWARD NORTHERN NEW YORK
AND CENTRAL VERMONT BY THIS AFTERNOON. MEANWHILE...SOUTHERLY WINDS
WILL PUSH A WARM AND MOIST AIRMASS INTO THE REGION TODAY...WHICH WILL
CREATE PLENTY OF LOW LEVEL INSTABILITY. THIS INSTABILITY AND DAYTIME
HEATING WILL HELP IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.

THE THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE HIGHER TERRAIN OF THE
ADIRONDACK MOUNTAINS AND SOUTHERN PORTIONS OF THE GREEN MOUNTAINS BY
3 PM THIS AFTERNOON. THESE STORMS WILL SLOWLY TRACK EAST INTO CENTRAL
AND SOUTHERN VERMONT BY LATE AFTERNOON AND EARLY EVENING. THE MAIN
THREAT FROM THE STRONGER STORMS WILL BE WIND GUSTS TO 45 MPH...SMALL
HAIL...AND LOCALLY VERY HEAVY RAINFALL. THE GREATEST POTENTIAL FOR
RECEIVING HEAVY RAIN OF 1 TO 2 INCHES WILL BE ACROSS ESSEX COUNTY NEW
YORK AND SOUTH OF A BURLINGTON TO SAINT JOHNSBURY LINE IN VERMONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH SUNDAY ACROSS THE NORTH COUNTRY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT ANY RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN BURLINGTON.

TABER

In the hours before

Local storm report, Jun 9, 4:52 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
452 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             LYNDONVILLE             44.53N 72.00W
06/09/2005  0.88 INCH        CALEDONIA          VT   TRAINED SPOTTER

&&

LAHIFF
Local storm report, Jun 9, 5:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
512 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             LYNDONVILLE             44.53N 72.00W
06/09/2005  1.00 INCH        CALEDONIA          VT   TRAINED SPOTTER

            QUARTER TO 1/2 DOLLAR SIZE HAIL REPORTED

&&

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:23 PM EDTSevere Thunderstorm WarningBTVEssex37 min
Jun 9, 5:48 PM EDTSevere Thunderstorm WarningBTVEssex57 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.